Alert archive / New York / Special Weather Statements in 2017

Special Weather Statement, NWS Buffalo, NY

June 18, 2017Oswego County, New York

NWS Buffalo, NY issued this special weather statement at Jun 18, 2017, 4:05 PM EDT for Oswego County, New York. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 18, 2017, 4:05 PM EDT (20:05 UTC)
Expired
Jun 18, 2017, 4:45 PM EDT
In force
40 min
Issued by
NWS Buffalo, NY

County Oswego County, NY

The radar

The Ft Drum radar (KTYX), 44 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.1 hours before the alert went out and 217 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Buffalo Intl Airport, NY at 12:00Z on 2017-06-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 199 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Buffalo Intl Airport, NY at 12:00Z on 2017-06-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 163 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
199 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
1297 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
163 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.1
Supercell composite
2.5

Open this sounding in Storm Lab

The text

As transmitted.

294 
WWUS81 KBUF 182005
SPSBUF

Special Weather Statement
National Weather Service Buffalo NY
405 PM EDT SUN JUN 18 2017

NYZ006>008-182045-
Jefferson-Oswego-Lewis-
405 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTHERN OSWEGO COUNTIES...

At 405 PM EDT, a strong thunderstorm was located near Nine Mile
Point, or 7 miles north of Oswego, moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oswego, Sandy Island Beach State Park, Pulaski, Adams, Selkirk Shores
State Park, Mexico Point State Park, Nine Mile Point, Barnes Corners,
Southwick Beach State Park and Adams Center.

This includes Interstate 81 between exits 36 and 41.
 
A severe thunderstorm watch remains in effect until 900 PM EDT for
central New York.

LAT...LON 4364 7561 4344 7651 4350 7655 4356 7645
      4357 7636 4356 7631 4356 7628 4358 7626
      4369 7626 4374 7628 4392 7580
TIME...MOT...LOC 2005Z 245DEG 40KT 4356 7647 

$$

Smith

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 18, 1:03 PM EDT, 3 hours 2 minutes earlier.

Area forecast discussion, Jun 18, 1:03 PM EDT, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
103 PM EDT Sun Jun 18 2017

.SYNOPSIS...
Hot and humid conditions will continue this afternoon. A cold front
will cross the region late this afternoon and tonight, with several
bands of showers and thunderstorms crossing the region. Some of
these storms may contain locally damaging winds and very heavy
rainfall late this afternoon and this evening. Cooler and less humid
air will then arrive for the first half of the work week, with a few
scattered light showers at times.

&&

.NEAR TERM /THROUGH MONDAY/...
Radar imagery showing widely scattered showers and storms beginning
to develop from the western Southern Tier northeastward to near
Rochester along the southern edge of the Lake Erie lake breeze.
Expect this initial activity to remain widely scattered through mid
afternoon. Temperatures will peak at around 90 at lower elevations
away from lake influences, with mid to upper 80s higher terrain and
east of Lake Ontario, along with moderate humidity.

The main focus will be across NE Ohio and NW PA over the next few
hours. Large scale ascent is increasing ahead of a mid level trough
over the western Great Lakes, with weak height falls and mid level
cooling spreading into a very unstable airmass. At the surface a
weak convergence zone is developing along a pre-frontal trough,
which will combine with the southern edge of the Lake Erie lake
breeze to provide the main focus for thunderstorm development during
the mid to late afternoon.

Expect numerous strong storms to develop from NW PA into Chautauqua
County, then continue to develop northeastward into much of Western
NY by late afternoon. The immediate Buffalo and Niagara Falls areas
may be protected by the SSW flow off Lake Erie, with less risk of
strong storms near the Niagara River in the lake cooled air. This
line of storms will then accelerate eastward across the Genesee
Valley and western Finger Lakes through late afternoon and early
evening as a cold pool becomes established, reaching the eastern
Lake Ontario region by mid evening.

Moderate deep layer shear combined with strong instability will
support a severe weather risk. Linear forcing and convective
allowing mesoscale models suggest storms will grow upscale into
bowing line segments, with the main risk being damaging winds. The
high freezing levels and fairly poor mid level lapse rates suggest
the large hail potential is fairly low.

The other concern is flash flooding. The storms will initially be
riding along the southern edge of the Lake Erie breeze, which may
force training for a few hours during the mid to late afternoon from
the western Southern Tier into Southern Erie and Wyoming counties.
This may represent the highest risk of flash flooding. By early
evening storms may be moving eastward fast enough to somewhat
mitigate the flash flood risk, although the Finger Lakes had very
heavy rain on Thursday, leaving them more susceptible to flash
flooding. There may also be a secondary area of heavy rain from the
Southern Tier into the Finger Lakes later this evening as a second
wave of showers and storms moves through the area.

Behind the line of strong to severe storms this evening, expect a
few more areas of showers and isolated thunderstorms overnight,
gradually ending from west to east late tonight and early Monday
morning. Some rain may linger over the far eastern edge of the CWA
through midday Monday as a weak wave of low pressure moves along the
advancing frontal zone.

Monday afternoon there may still be enough moisture and instability
left to generate some lake breeze convection, especially on the
southern edge of the Lake Erie lake breeze. This would impact areas
from the western Southern Tier into the western Finger Lakes. A
southwest flow off the lakes will produce stable lake shadows and
keep the corridor from Buffalo to Rochester, and Jefferson County
rain free with more sunshine.

Temperatures will be a little cooler and less humid on Monday, with
highs in the upper 70s to around 80. Southwest flow will keep the
Buffalo and Watertown areas a little cooler. Those southwest winds
may gust to 25-30 mph again northeast of Lake Erie from Buffalo to
the west side of Rochester.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
Cooler temperatures with much more comfortable humidity is expected
to continue through midweek. This will be brought by a midlevel
trough slowly shifting across the Great Lake region. The trough will
bring in cooler temps aloft (850mb temps down to +8C) which will
also translate to the surface with highs running in the lower to mid
70s or just slightly below normal levels for the start of the summer
season. A fresh shot of Canadian air will also continue to filter
across our region with dewpoints slipping back into the 50s which is
very comfortable for summer. This drier airmass will allow overnight
temperatures to slip back into the 50s each night.

This trough will also bring the threat for mainly diurnal influenced
showers and isolated thunderstorms as the cooler air aloft steepens
lapse rates during each afternoon. The exception to the diurnal
timing would be with any strong shortwave troughs rippling through
the mid-level flow and increasing forcing. 12z GFS indicates a
potential for a few of these shortwaves possible Monday night, and
Tuesday afternoon where 40-50 POPs have been included. Another wave
may also shift over our area on Wednesday with slightly lower POPs.
The ECMWF is not onboard with the Wednesday shortwave pushing the
main trough axis through late Tuesday much faster than the GFS hence
the lower POPs on Wednesday/Wednesday night.

&&

.LONG TERM /THURSDAY THROUGH SATURDAY/...
The beginning of this period will feature a broad but relatively
flat trough covering a majority of the Continental U.S. This trough
will gradually deepen over the course of the rest of the week into
the weekend. This deepening of the trough will initially occur
across the Upper Midwest as a potent shortwave drops southeast out
of the Canadian prairies. Meanwhile, as the trough digs across the
Upper Midwest low amplitude ridging will develop across the Lower
Great Lakes. This will also begin the process of temperatures
climbing back above normal again as a warm front traverses north
across the Lower Lakes. Accompanying the warm front will be a chance
for showers and thunderstorms Thursday. Following the passage of the
warm front the cold front will push towards the Lower Great Lakes
Friday with another round of showers and thunderstorms. Look for
increasing humidity both days and temperatures peaking Friday with
highs in the 80s for most locations.

Shortwave ridging and drier air will build into the lower Great
Lakes behind the cold front late Friday night. This will provide a
brief break from the heat and humidity. However, don't get used to
it because it will be short lived as another potent shortwave is
expected to bring back a chance for more showers and thunderstorms
Sunday.

&&

.AVIATION /17Z SUNDAY THROUGH THURSDAY/...
Widely scattered thunderstorms will develop through mid afternoon. A
more solid line of storms is then expected to move northeast out of
PA and sweep across the entire region from mid afternoon through mid
evening. This will produce a 1-2 hour period of strong storms with
local heavy rainfall and brief IFR, along with gusty winds.
Following the line of strong storms, expect a few more rounds of
showers and isolated thunderstorms overnight with areas of MVFR
developing, especially east of Lake Ontario and across higher
terrain.

On Monday expect any remaining rain and MVFR to exit eastern areas
during the morning. This will leave mainly VFR to prevail. A few
scattered thunderstorms may develop again later in the afternoon
from the western Southern Tier into the Finger Lakes with
local/brief MVFR to IFR.

Outlook...

Tuesday and Wednesday...Chance of showers with mainly VFR.
Thursday through Friday...A chance of showers and thunderstorms
with local MVFR.

&&

.MARINE...
Moderate southwest winds will continue today through the middle of
the week as low pressure stalls over northern Quebec. Winds and
waves will remain below Small Craft criteria most of the time. The
one exception may be Tuesday on Lake Erie, and Tuesday night on Lake
Ontario when winds may become just strong enough for waves to
approach Small Craft Advisory levels.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Flash Flood Watch until midnight EDT tonight for NYZ003>008-
     012>014-019>021-085.
MARINE...None.

&&

SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK
SHORT TERM...SMITH
LONG TERM...AR
AVIATION...HITCHCOCK
MARINE...HITCHCOCK
Hazardous weather outlook, Jun 18, 1:50 PM EDT, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
150 PM EDT Sun Jun 18 2017

NYZ003>008-012>014-019>021-085-191800-
Monroe-Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
150 PM EDT Sun Jun 18 2017

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...
...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT...

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.
   Flash Flood Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ001-002-010-011-191800-
Niagara-Orleans-Northern Erie-Genesee-
150 PM EDT Sun Jun 18 2017

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of western New York.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LOZ030-062>065-SLZ022-024-191800-
Lower Niagara River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
150 PM EDT Sun Jun 18 2017

This Hazardous Weather Outlook is for portions of Lake Ontario and
Saint Lawrence River.

.DAY ONE...This Afternoon and Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ042>045-191800-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
150 PM EDT Sun Jun 18 2017

...SEVERE THUNDERSTORM WATCH 353 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.

.DAY ONE...This Afternoon and Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

HITCHCOCK

In the hours before

Special weather statement, Jun 18, 2:07 PM EDT, 1 hour 58 minutes before
Special Weather Statement
National Weather Service Buffalo NY
207 PM EDT SUN JUN 18 2017

NYZ019-181845-
Chautauqua-
207 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN CHAUTAUQUA
COUNTY...

At 207 PM EDT, a strong thunderstorm was located near Clymer, or 22
miles west of Jamestown, moving northeast at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Lakewood, Mayville, Clymer, Findley Lake, Long Point State Park,
Chautauqua Institute, Jamestown West, Chautauqua, Mina and French
Creek.

This includes Interstate 86 between exits 4 and 10.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

LAT...LON 4230 7948 4225 7931 4207 7929 4200 7970
      4209 7976 4212 7976
TIME...MOT...LOC 1807Z 240DEG 26KT 4208 7967

HITCHCOCK
Special weather statement, Jun 18, 2:37 PM EDT, 1 hour 28 minutes before
Special Weather Statement
National Weather Service Buffalo NY
237 PM EDT SUN JUN 18 2017

NYZ003>005-181930-
Wayne-Monroe-Northern Cayuga-
237 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT WAYNE...CAYUGA AND EASTERN
MONROE COUNTIES...

At 236 PM EDT, a strong thunderstorm was located over Irondequoit,
moving east at 30 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Rochester, Greece, Irondequoit, East Rochester, Webster, Fairport,
Brighton, Gates-North Gates, Ontario and Henrietta.

This includes the following highways...
 Interstate 390 near exit 12.
 Interstate 90 exit 46 and near exit 40.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central and western New York.

LAT...LON 4306 7655 4303 7771 4330 7767 4332 7762
      4328 7754 4332 7738 4333 7717 4331 7697
      4334 7691 4335 7681 4339 7674
TIME...MOT...LOC 1836Z 251DEG 27KT 4324 7755

Smith
Local storm report, Jun 18, 3:54 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BUFFALO NY
354 PM EDT SUN JUN 18 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0320 PM     TSTM WND DMG     3 N SHERMAN             42.21N  79.59W
06/18/2017                   CHAUTAUQUA         NY   LAW ENFORCEMENT

            TREE DOWN ON SHERMAN-WESTFIELD ROAD

&&

EVENT NUMBER BUF1701169

JAM
Special weather statement, Jun 18, 4:05 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Buffalo NY
405 PM EDT SUN JUN 18 2017

NYZ006>008-182045-
Jefferson-Oswego-Lewis-
405 PM EDT SUN JUN 18 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL JEFFERSON...WEST
CENTRAL LEWIS AND NORTHERN OSWEGO COUNTIES...

At 405 PM EDT, a strong thunderstorm was located near Nine Mile
Point, or 7 miles north of Oswego, moving northeast at 45 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Oswego, Sandy Island Beach State Park, Pulaski, Adams, Selkirk Shores
State Park, Mexico Point State Park, Nine Mile Point, Barnes Corners,
Southwick Beach State Park and Adams Center.

This includes Interstate 81 between exits 36 and 41.

A severe thunderstorm watch remains in effect until 900 PM EDT for
central New York.

LAT...LON 4364 7561 4344 7651 4350 7655 4356 7645
      4357 7636 4356 7631 4356 7628 4358 7626
      4369 7626 4374 7628 4392 7580
TIME...MOT...LOC 2005Z 245DEG 40KT 4356 7647

Smith

The office that day

Everything else NWS Buffalo, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:50 PM EDTFlash Flood WatchBUFAllegany, Cattaraugus, Cayuga, Chautauqua, Erie, Jefferson and 7 more22 hr
Jun 18, 2:07 PM EDTSpecial Weather StatementBUFChautauqua38 min
Jun 18, 2:14 PM EDTSpecial Marine WarningBUF61 min
Jun 18, 2:23 PM EDTSevere Thunderstorm WarningBUFChautauqua37 min
Jun 18, 2:24 PM EDTSpecial Marine WarningBUF66 min
Jun 18, 2:37 PM EDTSpecial Weather StatementBUFWayne53 min
Jun 18, 2:41 PM EDTSevere Thunderstorm WarningBUFChautauqua49 min
Jun 18, 3:04 PM EDTSpecial Marine WarningBUF86 min
Jun 18, 3:27 PM EDTSpecial Marine WarningBUF63 min
Jun 18, 3:45 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua60 min
Jun 18, 3:53 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Erie, Wyoming67 min
Jun 18, 4:29 PM EDTSevere Thunderstorm WarningBUFGenesee, Orleans31 min
Jun 18, 4:40 PM EDTSevere Thunderstorm WarningBUFAllegany, Cattaraugus65 min
Jun 18, 4:49 PM EDTSevere Thunderstorm WarningBUFLivingston, Wyoming56 min
Jun 18, 4:53 PM EDTSpecial Weather StatementBUFLewis67 min
Jun 18, 4:54 PM EDTSevere Thunderstorm WarningBUFGenesee, Livingston, Monroe, Wyoming51 min
Jun 18, 5:14 PM EDTSpecial Weather StatementBUFLewis61 min
Jun 18, 5:16 PM EDTSevere Thunderstorm WarningBUFLewis59 min
Jun 18, 5:19 PM EDTSevere Thunderstorm WarningBUFLivingston, Monroe, Ontario, Wayne56 min
Jun 18, 5:21 PM EDTSpecial Marine WarningBUF54 min
Jun 18, 5:28 PM EDTSevere Thunderstorm WarningBUFAllegany, Livingston, Wyoming47 min
Jun 18, 5:46 PM EDTSevere Thunderstorm WarningBUFOswego59 min
Jun 18, 6:01 PM EDTSpecial Marine WarningBUF59 min
Jun 18, 6:11 PM EDTSevere Thunderstorm WarningBUFOntario, Wayne49 min
Jun 18, 6:30 PM EDTSevere Thunderstorm WarningBUFCayuga, Oswego45 min
Jun 18, 6:41 PM EDTSevere Thunderstorm WarningBUFChautauqua64 min
Jun 18, 6:44 PM EDTSpecial Marine WarningBUF61 min
Jun 18, 7:02 PM EDTSpecial Marine WarningBUF28 min
Jun 18, 7:13 PM EDTSevere Thunderstorm WarningBUFJefferson, Lewis, Oswego62 min
Jun 18, 7:36 PM EDTSevere Thunderstorm WarningBUFCattaraugus, Chautauqua54 min

Nearby

Special Weather Statements in New York, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.